Electronic Journal of Probability

Rescaled Whittaker driven stochastic differential equations converge to the additive stochastic heat equation

Yu-Ting Chen

Full-text: Open access


We study some linear SDEs arising from the two-dimensional $q$-Whittaker driven particle system on the torus as $q\to 1$. The main result proves that the SDEs along certain characteristics converge to the additive stochastic heat equation. Extensions for the SDEs with generalized coefficients and in other spatial dimensions are also obtained. Our proof views the limiting process after recentering as a process of the convolution of a space-time white noise and the Fourier transform of the heat kernel. Accordingly we turn to similar space-time stochastic integrals defined by the SDEs, but now the convolution and the Fourier transform are broken. To obtain tightness of these induced integrals, we bound the oscillations of complex exponentials arising from divergence of the characteristics, with two methods of different nature.

Article information

Electron. J. Probab., Volume 24 (2019), paper no. 36, 33 pp.

Received: 23 April 2018
Accepted: 2 March 2019
First available in Project Euclid: 9 April 2019

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 60H10: Stochastic ordinary differential equations [See also 34F05] 60G15: Gaussian processes 60H15: Stochastic partial differential equations [See also 35R60]

stochastic heat equations stochastic convolutions surface growth models

Creative Commons Attribution 4.0 International License.


Chen, Yu-Ting. Rescaled Whittaker driven stochastic differential equations converge to the additive stochastic heat equation. Electron. J. Probab. 24 (2019), paper no. 36, 33 pp. doi:10.1214/19-EJP289. https://projecteuclid.org/euclid.ejp/1554775415

Export citation


  • [1] Barabási, A.-L. and Stanley, H. E.: Fractal Concepts in Surface Growth. Cambridge University Press, 1995. doi:10.1017/CBO9780511599798
  • [2] Borodin, A. and Ferrari, P. L.: Anisotropic growth of random surfaces in $2 + 1$ dimensions. Communications in Mathematical Physics 325, (2014), 603–684. doi:10.1007/s00220-013-1823-x
  • [3] Borodin, A., Corwin, I. and Ferrari, P. L.: Anisotropic $(2+1)d$ growth and Gaussian limits of $q$-Whittaker processes. Probability Theory and Related Fields 172, (2017), 245–321. doi:10.1007/s00440-017-0809-6
  • [4] Borodin, A., Corwin, I. and Toninelli, F. L.: Stochastic heat equation limit of a (2 + 1)d growth model. Communications in Mathematical Physics 350, (2017), 957–984. doi:10.1007/s0022
  • [5] Caravenna, F., Sun, R. and Zygouras, N.: Universality in marginally relevant disordered systems. Annals of Applied Probability 27, (2017), 3050–3112. doi:10.1214/17-AAP1276
  • [6] Corwin, I. and Toninelli, F. L.: Stationary measure of the driven two-dimensional $q$-Whittaker particle system on the torus. Electronic Communications in Probability 21, (2016), paper no. 44. doi:10.1214/16-ECP4624
  • [7] Da Prato, G., Kwapien, S. and Zabczyk, J.: Regularity of solutions of linear stochastic equations in Hilbert spaces. Stochastics 23, (1987), 1–23. doi:10.1080/17442508708833480
  • [8] Da Prato, G. and Zabczyk, J.: Stochastic Equations in Infinite Dimensions (Encyclopedia of Mathematics and its Applications). Cambridge University Press, 2014. doi:10.1017/CBO9781107295513
  • [9] Edwards, S. F. and Wilkinson, D. R.: The surface statistics of a granular aggregate. Proceedings of the Royal Society of London. Series A, Mathematical and Physical Sciences 381, (1982), 17–31. doi:10.1098/rspa.1982.0056
  • [10] Ethier, S. N. and Kurtz, T. G.: Markov Processes: Convergence and Characterization. John Wiley & Sons, New Jersey, 1986. doi:10.1002/9780470316658
  • [11] Gu, Y., Ryzhik, L. and Zeitouni, O.: The Edwards–Wilkinson limit of the random heat equation in dimensions three and higher. Communications in Mathematical Physics 363, (2018), 351–388. doi:10.1007/s00220-018-3202-0
  • [12] Karatzas, I. and Shreve, S. E.: Brownian Motion and Stochastic Calculus, 2nd edition. Springer-Verlag, Berlin, 1998. doi:10.1007/978-1-4612-0949-2
  • [13] Kardar, M.: Nonequilibrium dynamics of interfaces and lines. Physics Reports 301, (1998), 85–112. doi:10.1016/S0370-1573(98)00007-6
  • [14] Kardar, M., Parisi, G., and Zhang, Y.-C.: Dynamic scaling of growing interfaces. Physical Review Letters 56, (1986), 889–892. doi:10.1103/physrevlett.56.889
  • [15] Kurtz, T. G.: The Yamada-Watanabe-Engelbert theorem for general stochastic equations and inequalities. Electronic Journal Probability 12, paper no. 33, (2007), 951–965. doi:10.1214/EJP.v12-431
  • [16] Magnen, J. and Unterberger, J.: The scaling limit of the Kardar–Parisi–Zhang equation in space dimension 3 and higher. Journal of Statistical Physics 171, (2018), 543–598. doi:10.1007/s10955-018-2014-0
  • [17] Mitoma, I.: Tightness of probabilities on $C([0,1];\mathscr{S} ')$ and $D([0,1];\mathscr{S} ')$. Annals of Probability 11, (1983), 989–999. doi:10.1214/aop/1176993447
  • [18] Mytnik, L., Perkins, E. A. and Sturm, A.: On pathwise uniqueness for stochastic heat equations with non-Lipschitz coefficients. Annals of Probability 34, (2006), 1910–1959. doi:10.1214/009117906000000331
  • [19] Reed, M. and Simon, B.: Methods of Modern Mathematical Physics: Functional Analysis. Academic Press, New York-London, 1980.
  • [20] Revuz, D. and Yor, M.: Continuous Martingales and Brownian Motion, 3rd corrected edition. Springer-Verlag, Berlin, 2005. doi:10.1007/978-3-662-06400-9
  • [21] Rudin, W.: Fourier Analysis on Groups. Interscience Tracts in Pure and Applied Mathematics, No. 12 Interscience Publishers (a division of John Wiley and Sons), New York-London, 1962. doi:10.1002/9781118165621
  • [22] Toninelli, F. L.: $(2+1)$-dimensional interface dynamics: mixing time, hydrodynamic limit and Anisotropic Kardar–Parisi–Zhang growth, arXiv:1711.05571.
  • [23] Villain, J.: Continuum models of crystal growth from atomic beams with and without desorption. Journal de Physique I 1, (1991), 19–42. doi:10.1051/jp1:1991114
  • [24] Walsh, J. B.: An Introduction to Stochastic Partial Differential Equations. In: Hennequin P.L. (eds) École d’Été de Probabilités de Saint Flour XIV - 1984. Lecture Notes in Mathematics, vol 1180. Springer, Berlin, Heidelberg, 1983. doi:10.1007/BFb0074920
  • [25] Wolf, D. E.: Kinetic roughening of vicinal surfaces. Physical Review Letters 67, (1991), 1783–1786. doi:10.1103/PhysRevLett.67.1783